Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 443, NWS Memphis, TN

August 6, 2003Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 6, 2003, 7:34 AM CDT for Union County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 7:34 AM CDT (12:34 UTC)
Expired
Aug 6, 2003, 8:00 AM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Union County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 061234
SVRMEM
MSC145-061300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
734 AM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 800 AM CDT.

* AT 729 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  NEW HARMONY...MOVING SOUTHEAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 800 AM CDT INCLUDE...
  BLUE SPRINGS...NEW HARMONY...

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3456 8885 3448 8905 3440 8904 3437 8886
          3439 8877

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:25 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 2:25 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
225 AM CDT WED AUG 6 2003

THE AMPLIFIED UPPER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS
WITH A TROF IN THE EAST AND A RIDGE OVER THE ROCKYS AND CENTRAL
PLAINS. AT THE SURFACE A WEAK COLD FRONT EXTENDING FROM SOUTHERN
ILLINOIS ACROSS SOUTHEAST MISSOURI AND NORTHWEST ARKANSAS TO NORTH
TEXAS WILL MOVE SOUTHEASTWARD ACROSS THE MID SOUTH TODAY AND CONTINUE
TOWARD THE GULF COAST TONIGHT AND THURSDAY. THE RESULT WILL BE
CONTINUED WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS TODAY
THROUGH THURSDAY. HIGH PRESSURE WILL SPREAD DRIER AIR INTO THE REGION
THURSDAY NIGHT THROUGH THE WEEKEND.

.MEG...NONE.
Hazardous weather outlook, Aug 6, 3:43 AM CDT, 3 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST PARTS OF
THE MID SOUTH. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE OVER EAST CENTRAL ARKANSAS...
NORTHWEST AND NORTH CENTRAL MISSISSIPPI...AND THE SOUTHWEST CONER
OF WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 6, 6:16 AM CDT, 1 hour 18 minutes before
MSZ002>006-009-014-TNZ049-050-052>054-088>092-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 AM CDT WED AUG 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN...BENTON...
CHESTER...FAYETTE...HARDEMAN...HARDIN...HAYWOOD...HENDERSON...
MADISON...MARSHALL...MCNAIRY...PRENTISS...SHELBY...TIPPAH...TIPTON...
TISHOMINGO AND UNION COUNTIES.

AT 614 AM AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES
NORTHWEST OF JACKSON TO 4 MILES SOUTH OF KEOWNVILLE AND EXTENDING
WESTWARD TO NEAR MILLINGTON...HOLLY SPRINGS AND NEW ALBANY. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH.

EXPECT GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND HEAVY RAINS. RAINFALL AMOUNTS OF OVER TWO INCHES IN AN
HOUR OR LESS COULD CAUSE FLOODING OF ROADS AND LOW SPOTS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER FLOOD
WARNINGS MAY BE NEEDED FOR AREAS THAT RECEIVE HEAVY RAINS IN
ADDITION TO EARLIER HEAVY RAINFALL.

PEOPLE IN ALCORN...BENTON...CHESTER...FAYETTE...HARDEMAN...HARDIN...
HAYWOOD...HENDERSON...MADISON...MARSHALL...MCNAIRY...PRENTISS...
SHELBY...TIPPAH...TIPTON...TISHOMINGO AND UNION COUNTIES...INCLUDING
THE CITIES OF BOLIVAR...BOONEVILLE...BROWNSVILLE...CORINTH...
COVINGTON...HENDERSON...HOLLY SPRINGS...IUKA...JACKSON...LEXINGTON...
NEW ALBANY...RIPLEY AND SELMER...SHOULD MONITOR THESE STORMS CLOSELY.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:45 AM CDTFlash Flood WarningMEGAlcorn2 hr
Aug 6, 6:58 AM CDTSevere Thunderstorm WarningMEGPrentiss, Tippah32 min
Aug 6, 8:12 AM CDTFlash Flood WarningMEGUnion2 hr
Aug 6, 8:36 AM CDTFlash Flood WarningMEGLee114 min
Aug 6, 5:08 PM CDTSevere Thunderstorm WarningMEGTate37 min
Aug 6, 6:26 PM CDTSevere Thunderstorm WarningMEGPrentiss34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.